Alert archive / Kansas / Wind Chill Advisories in 2014
Wind Chill Advisory 5, NWS Topeka, KS
NWS Topeka, KS issued this wind chill advisory at Feb 5, 2014, 5:57 AM CST for 23 counties in Kansas. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Feb 5, 2014, 5:57 AM CST (11:57 UTC)
- Expired
- Feb 5, 2014, 12:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 12.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
073 WWUS43 KTOP 051157 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 557 AM CST WED FEB 5 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-051800- /O.EXP.KTOP.WS.W.0001.000000T0000Z-140205T1200Z/ /O.NEW.KTOP.WC.Y.0005.140205T1200Z-140205T1800Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 557 AM CST WED FEB 5 2014 ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY... ...WINTER STORM WARNING WILL EXPIRE AT 6 AM CST EARLY THIS MORNING... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST TODAY. THE WINTER STORM WARNING WILL EXPIRE AT 6 AM CST EARLY THIS MORNING. * TIMING...THE COLDEST WIND CHILLS WILL CONTINUE THROUGH THE MORNING HOURS...WARMING A BIT THIS AFTERNOON. * WINDS...NORTH WINDS OF 15 TO 25 MPH WITH GUSTS OF 20 TO 30 MPH CONTINUE THROUGH THE MORNING HOURS. * WIND CHILL...WIND CHILLS WILL REMAIN DANGEROUSLY COLD THROUGH THIS MORNING...RANGING FROM -13 TO -20. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE. && $$
1 follow-up statement
025 WWUS43 KTOP 051755 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1155 AM CST WED FEB 5 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-051900- /O.EXP.KTOP.WC.Y.0005.000000T0000Z-140205T1800Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 1155 AM CST WED FEB 5 2014 ...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY... THE WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY. * WIND CHILL VALUES...WILL RANGE FROM 6 TO 13 DEGREES BELOW ZERO THIS AFTERNOON. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind chill advisory went out at Feb 5, 5:30 AM CST, 27 minutes earlier.
Area forecast discussion, Feb 5, 5:30 AM CST, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 530 AM CST Wed Feb 5 2014 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 341 AM CST WED FEB 5 2014 The prolonged and impressive snowfall event is winding down early this morning as the upper low quickly shifts east. Widespread light snow has continued after midnight as a result of lift in the lowest levels of the atmosphere, coincident with cold low level temperatures in the dendritic growth zone. Dry advection has prevented full saturation through the low levels though, keeping snow rates very light. The ascent and associated light snow will wane and come to an end by around sunrise. By late morning, expect cloud cover to be decreasing but steep lapse rates in the lowest 2k feet could lead to scattered stratocumulus and perhaps snow flurries. For now have not kept flurries in the forecast into the afternoon, but would not be surprised if there were a few snowflakes. Wind speeds will continue to gust 20-25 mph through early afternoon, but will gradually diminish during the afternoon hours. These speeds should be sufficient to continue blowing and drifting of the dry snow, but not strong enough to cause significant visibility issues. Wind chills will start off this morning near -15 degrees across the area, with only a slight rise into the -5 to -10 range by afternoon. This evening, partial clearing and weak winds along with the deep snow cover and very cold airmass in place should cause temperatures to drop off quickly after sunset. Even with clouds increasing from the SW after midnight, and the likelihood of continued 3-7 mph winds through the night, low temperatures are expected to range from -3 to -11 degrees across the area. Meanwhile, wind chills with the breeze will range from -17 to -23 through a good portion of the overnight hours. .LONG TERM...(Thursday through Tuesday) Issued at 341 AM CST WED FEB 5 2014 Overall weather pattern is characterized by well below normal temperatures and increasing uncertainty on precipitation chances for the Thursday-Saturday time period. Mid level zonal flow Thursday through Saturday brings a series of weaker embedded PV anomalies through the region resulting in low end precipitation to develop. A very cold and dry 1040 mb surface high maintains its dominance on Thursday. Meanwhile latest model guidance depicts weak forcing with a shortwave trough ejecting eastward Thursday afternoon. The track is consistently further south into southern Kansas into Oklahoma so have lowered precip to a slight chance of snow generally across central and far east central Kansas. High pressure shifts eastward by Friday afternoon as two stronger shortwave troughs migrate eastward across the Northern Plains and Oklahoma. The weaker vertical motion over northeast Kansas may be enough to generate minimal snowfall amounts at best. During the afternoon, it is worth noting the NAM profiler soundings maximized PWAT values near a quarter of an inch while the GFS/SREF mean are lower by a tenth of an inch. The wave begins to exit eastward Friday evening with best snowfall chances centered over east central and north central areas. The northern stream wave deepens, dragging a cold front through the region Saturday afternoon. Strong PV forcing to the northeast with low level frontogenesis occurring near the frontal boundary warranted chances for light snow to continue during the day on Saturday. Another bitterly cold and dry 1040 mb surface high Saturday evening quickly ends the snowfall with dry conditions anticipated through Sunday. Guidance on temperatures during this period may be too warm with present snow cover expected to stick around. Lowered temperatures during each period a few degrees with further adjustments possibly needed in the next issuance. Beginning on Thursday, the snow cover, lack of sunshine, and high pressure settling in, highs are on track to reach around 10 degrees. The coldest air of the period is Thursday evening/Friday morning where lows plummet from 2 to 8 below zero. Sustained winds near 5 mph will easily lower wind chill readings from 10 to 20 degrees below zero. Wind Chill headlines are anticipated for this period. We can expect highs Friday to reach the teens, possibly 20 degrees as winds switch to the southwest and cold air advection is not particularly strong. After lows Saturday morning in the teens, highs remain below freezing Saturday afternoon before the cold front arrives. Steady cold advection behind the boundary and clearing skies result in lows Sunday morning at or just below zero. Wind chill readings may once again flirt with advisory criteria. Next low pressure system to watch occurs on Monday afternoon as Gulf moisture streams northward in advance of a deepening shortwave trough over the Desert Southwest. There is definitely some disparities between the 00Z GFS and ECMWF on specifics, but confidence is increasing on accumulating snowfall in the region. The best chances for snowfall across the CWA were centered on Monday evening. Will continue to monitor overall trends, with too much uncertainty to pinpoint snow totals. Confidence is decent however with precipitation type remaining all snow as the very cold airmass remains in place. && .AVIATION...(For the 12Z TAFs through 12Z Thursday Morning) Issued at 525 AM CST WED FEB 5 2014 The end of light snow is finally in sight, and any vis restrictions due to snow should be largely over by 12Z. Atmosphere between 1500 and 3000 ft is near saturation, and have had some occasional ceilings between 9Z and 12Z, and see at least the potential for occasional MVFR cigs through 14Z or 15Z but should be mainly VFR after that point. One other interesting feature is potential stratocu deck around 2K feet this afternoon, but if it develops it seems to have a good chance of remaining scattered. && .TOP WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING until 6 AM CST early this morning FOR KSZ008>012-020>024-026-034>040-054>056-058-059. && SHORT TERM...Barjenbruch LONG TERM...Bowen AVIATION...Barjenbruch
Hazardous weather outlook, Feb 5, 4:23 AM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 423 AM CST WED FEB 5 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-061030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 423 AM CST WED FEB 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. LIGHT SNOW WILL COME TO AN END EARLY THIS MORNING BUT WIND GUSTS OF 20 TO 30 MPH WILL CAUSE CONTINUED BLOWING SNOW AND SOME ADDITIONAL DRIFTING THROUGH MID DAY. WIND CHILLS THIS MORNING WILL RANGE FROM 10 BELOW ZERO TO 18 BELOW ZERO. BITTERLY COLD WIND CHILLS ARE EXPECTED TO CONTINUE THROUGH THURSDAY MORNING...WITH THE LOWEST VALUES EXPECTED TO RANGE FROM 17 BELOW ZERO TO 23 BELOW ZERO .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. WIND CHILL READINGS PLUMMET ONCE AGAIN ON FRIDAY MORNING BETWEEN 10 AND 19 DEGREES BELOW ZERO. THERE IS ANOTHER CHANCE FOR SNOWFALL FROM FRIDAY AFTERNOON THROUGH SATURDAY AFTERNOON. A MAJOR WINTER WEATHER EVENT IS NOT EXPECTED...HOWEVER LIGHT SNOWFALL ACCUMULATIONS ARE POSSIBLE. LOCATIONS THAT SEE THE BEST CHANCES FOR ACCUMULATING SNOWFALL ARE MAINLY SOUTH OF INTERSTATE 70 AND EAST OF HIGHWAY 75. A MORE ORGANIZED STORM SYSTEM MONDAY AND TUESDAY WILL BRING A CHANCE FOR MORE ACCUMULATING SNOWFALL TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT FINAL SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, Feb 5, 2:05 AM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
205 AM CST WED FEB 5 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM SNOW 2 NNW LAWRENCE 38.99N 95.28W
02/04/2014 M13.1 INCH DOUGLAS KS NWS EMPLOYEE
LIGHT SNOW CONTINUES.
1000 PM SNOW 3 SSW TECUMSEH 39.01N 95.61W
02/04/2014 E11.2 INCH SHAWNEE KS NWS EMPLOYEE
DRIFTS 2 TO 3 FEET DEEP.
&&
NWS TOPEKA KS
IRIS SYSTEMLocal storm report, Feb 5, 2:10 AM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
210 AM CST WED FEB 5 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM SNOW TOPEKA 39.05N 95.68W
02/05/2014 M13.2 INCH SHAWNEE KS EMERGENCY MANAGER
2 FOOT DRIFTS.
1200 AM SNOW 3 ENE TOPEKA 39.07N 95.63W
02/05/2014 M12.9 INCH SHAWNEE KS OFFICIAL NWS OB
DRIFTS TO 3 FEET DEEP.
1100 PM SNOW QUENEMO 38.58N 95.53W
02/04/2014 M7.5 INCH OSAGE KS PUBLIC
&&
NWS TOPEKA KS
IRIS SYSTEMLocal storm report, Feb 5, 2:12 AM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
212 AM CST WED FEB 5 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM SNOW WESTMORELAND 39.39N 96.41W
02/04/2014 M11.0 INCH POTTAWATOMIE KS PUBLIC
&&
NWS TOPEKA KS
IRIS SYSTEMLocal storm report, Feb 5, 5:38 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
538 AM CST WED FEB 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 AM SNOW 1 WSW OSAGE CITY 38.63N 95.83W
02/05/2014 M12.5 INCH OSAGE KS TRAINED SPOTTER
SNOWFALL TOTAL
&&
JBLocal storm report, Feb 5, 5:57 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
557 AM CST WED FEB 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 AM SNOW N TOPEKA 39.05N 95.68W
02/05/2014 M13.5 INCH SHAWNEE KS PUBLIC
SNOWFALL TOTAL
&&
JBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 2:29 PM CST | Wind Chill Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 21 hr |
Nearby
Wind Chill Advisories in Kansas, 2014Every wind chill advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.